MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAPLUSH - PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAPLUSH - PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DPL10020320
Medical Device Problem Codes Bent (1059); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This complaint was reported to codman cnv as sheath twisted on 8/2/2016.Analysis completed on 10/19/2016 revealed that the coil was compressed, buckled and bent.The event met mdr reporting criterial on 10/19/2016.(b)(4).Conclusion: the device was returned for analysis.The unidentified microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.External examination found that the unit was returned fully sheathed and no apparent sheath damage was observed by the unaided eye.The coil has intermittent compression and buckling damage along the entire length.Adjacent to the ball tip, the coil has been severely bent.The damage caused the coil to lose its secondary shape.The locking mechanism has compression and stretching damage.No manufacturing defects were found.A review of the manufacturing documentation associated with this lot (c26897) presented no issues during the manufacturing or inspection process that can be related to the reported complaint the report of the sheath twisting during coiling could not be confirmed.While the root cause of the sheath twisting cannot be determined partly due to a lack of clarification, the evidence as received highly suggests that there are two possible contributing factors to the procedural difficulty.These factors may have worked in tandem or separately with each capable of producing similar results.The primary contributing factor to the "sheath twisting" may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which caused the coil to have severe compression and buckling damage.This may have caused the ¿sheath twisting¿ encountered by the end user.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger.Caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the identification or the return of the unknown microcatheter and the rotating hemostatic valve (rhv) used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.The secondary, but equally important contributing factor to the ¿sheath twisting¿ may have been due to a possible misalignment of the distal tip of the green introducer at the hub to microcatheter junction in the funnel section.This would explain how the distal tip of the coil became severely bent at the distal tip of the coil producing an angle to the reminder of the coil.This may have also produced the compression and buckling damage to the coil, but not causing the coil¿s socket ring to be pushed down inside the outer sheath as seen from binding action normally produced from the primary contributing factor.If this occurred then for optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿¿additionally, if the introducer tip and microcatheter hub are misaligned, damage may occur to the microcoil as it passes through this transition¿¿ in addition, without the identification or the return of the unknown microcatheter and the rotating hemostatic valve (rhv) used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.Since there was no evidence of a manufacturing issue, no corrective action will be taken at this time.This is an initial/final mdr report.
 
Event or Problem Description
As reported by a healthcare professional, a deltaplush (dpl10020320/c26897) sheath twisted during aneurysm coiling.There was no adverse consequence to the patient.The product was returned for analysis and the sheath did not appear twisted; however, the coil appeared compressed, buckled and bent.Multiple attempts to obtain additional information were unsuccessful.

Brand Name
DELTAPLUSH - PLATINUM MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6039674
Report Number2954740-2016-00246
Device Sequence Number16350530
Product Code HCG
UDI-Device Identifier00878528008057
UDI-Public(01)00878528008057(17)190430(10)C26897
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K083646
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 08/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue NumberDPL10020320
Device Lot NumberC26897
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2016
Initial Report FDA Received Date10/19/2016
Patient Sequence Number1